Alert archive / South Dakota / Wind Chill Advisories in 2022
Wind Chill Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 4, 2022, 2:44 AM CST for 24 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 4, 2022, 9:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2022, 2:44 AM CST (08:44 UTC)
- In effect from
- Jan 4, 2022, 9:00 PM CST
- Expired
- Jan 5, 2022, 3:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Sioux Falls, SD
All 43 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:38 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 4, 2:38 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
238 AM CST Tue Jan 4 2022
.SHORT TERM...(Today and Tonight)
Issued at 237 AM CST Tue Jan 4 2022
A strong winter system will move through the area this afternoon and
tonight bringing a cold arctic air mass which will linger through
the week.
The initial concerns will come late this afternoon into the evening
when the initial burst of very strong cold air advection enhances
mixing and brings a quick increase of northwest winds. Looking at
the GFS/Nam/Rap soundings as well as the HREF mean and max shows
that 50 mph wind gusts are likely in most locations between about
21z and 5z with a marginal chance for 60 mph wind gusts, likely the
ebtter chances in central SD down the Missouri River.
Along with the concern for wind will be an expected band of snow
which will swing through the area from late afternoon into the
evening. Soundings suggest that a brief period of saturation will be
likely as the front passes with temperatures in a favorable
dendritic zone. Even a small amount of snow would likely cause
visibility issues for that brief period at each location. For now
the better chance for reduced visibility for a few hours will be
nearer highway 14 from Brookings to Ivanhoe and Marshall from about
23z through 3z. However, even with just 1-2 hours of snow expected
near Interstate 90 and just a touch south the visibility could be
low enough to cause some concerns. Will have a winter weather
advisory late afternoon to around midnight near and north of
Interstate 90 to cover this concern. Snowfall amounts should range
from about a half an inch to an inch near highway 14 to a quarter to
a half an inch near Interstate 90.
Once the snow exits during the evening and early overnight wind
chill values will drop quickly. Will have a wind chill advisory in
effect overnight into Wednesday morning near and north of Interstate
90. Most areas will fall to about 20 below to 30 below during this
time.
.LONG TERM...(Wednesday through Monday)
Issued at 237 AM CST Tue Jan 4 2022
A strong winter system will move through the area this afternoon and
tonight bringing a cold arctic air mass which will linger through
the week.
Wednesday will see arctic air in place and models continue to
suggest that the next snow threat on Wednesday and Wednesday night
will remain south and southwest of the area. Wind chill values will
recover a bit during the day, but expect them to drop after sunset
and continue on the cold side through Thursday morning. Probably
will need another wind chill advisory, this time for the entire
area, Wednesday night into Thursday morning.
Friday into Saturday will see upper level ridging build into the
area and bring modified temperatures, possibly back to around or
slightly above normal on Saturday. Another strong cold front will
move through on Sunday, but with upper level support closer to the
Canadian border expect winds to not be quite as strong and
temperatures not as cold as what we are expecting tonight into
Thursday. So for now the impacts will be marginal Sunday into Monday
with this shot of colder air.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1030 PM CST Mon Jan 3 2022
Light winds overnight into early Tuesday become more southerly.
LLWS is expected south of I-90 (mainly focused along the SD/NE
border into northwestern IA) tonight and into Tuesday morning as
a narrow and strong LLJ moves through. LLWS should taper off by
mid Tuesday morning. Surface winds shift to northwesterly through
Tuesday. Expect winds to be strong by the afternoon, with gusts
between 30 and 40 knots expected.
Model guidance seems split on fog/stratus potential across
portions of the area, mainly along the Highway 14 corridor and
near the Buffalo Ridge in southwestern MN. Dry air and cirrus may
help limit this potential, and thus have continued to omit from
KHON for this package. Fog and/or stratus across the area could
lead to MVFR or IFR conditions.
Snow chances arrive again Tuesday afternoon and into the evening,
mainly for those along/north of I-90. Could see some additional
MVFR/IFR conditions with the snow and corresponding stratus during
this time.
Outside of fog, stratus, and snow potential, VFR conditions
prevail.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 6 PM this evening to noon CST Wednesday for
SDZ070-071.
Wind Advisory from 3 PM this afternoon to 9 AM CST Wednesday for
SDZ050-063>065-068-069.
Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for SDZ040-055-056-061-062-066-067.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for SDZ040-055-056-061-062-066-067.
Winter Weather Advisory from 3 PM this afternoon to 9 PM CST
this evening for SDZ038-039-052>054-057>060.
Wind Chill Advisory from 9 PM this evening to noon CST Wednesday
for SDZ038-039-052>054-057>060.
MN...Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for MNZ071-072-080-081-089-090-097-098.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 6 PM this evening to noon CST Wednesday for
IAZ020>022-031-032.
Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for IAZ001>003-012>014.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for IAZ001>003-012>014.
NE...Wind Advisory from 6 PM this evening to noon CST Wednesday for
NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SGHazardous weather outlook, Jan 3, 5:28 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 528 PM CST Mon Jan 3 2022 MNZ071-072-080-081-097-SDZ038>040-056-042330- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Moody- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph late Tuesday afternoon into the night. Northwest winds will still gust to around 35 mph on Wednesday. Light snow is possible near highway 14 late Tuesday afternoon into the evening. If snow occurs, the visibility may be reduced due to blowing snow. Wind chill values from Tuesday night into Friday will average 15 below to 35 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-SDZ052>055-057>062- 064>067-071-042330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Jerauld-Sanborn-Miner- Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson- Turner-Lincoln-Union- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph Tuesday evening into the night. Northwest winds will still gust to around 35 mph on Wednesday. Wind chill values from Tuesday night into Friday will average 15 below to 30 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ050-063-068>070-042330- Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph Tuesday evening into the night. Northwest winds will still gust to around 35 mph on Wednesday. There will be a chance for light snow around the Missouri River Valley Wednesday afternoon and night but for now the larger impacts should be farther south. Wind chill values from Tuesday night into Friday will average 15 below to 30 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:40 AM CST | Wind Advisory | FSD | Bon Homme, Charles Mix, Clay, Douglas, Gregory, Hutchinson and 2 more | 33 hr |
| Jan 4, 2:44 AM CST | Winter Weather Advisory | FSD | Aurora, Beadle, Brookings, Brule, Davison, Hanson and 10 more | 36 hr |
Nearby
Wind Chill Advisories in South Dakota, 2022Wind Chill Advisories in Iowa, 2022Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.